I had atrial fibrillation, which was corrected with cardioversion, and have been on Coumadin for eight months now. In the last two months my protime tests have shown my blood too thick, and I've had to increase my dosage of Coumadin both times. I was wondering if eating a lot of tomatoes could affect that. That's the only food I've eaten more of lately, and there have been no other lifestyle changes.
Your goal INR for should be between 2.0 and 3.0. Coumadin is a synthetic derivative vitamin K which is a fat soluble vitamin involved in the production of coagulation factors. You should have been given a booklet with instructions regarding the vitamin K. content of a variety of foods when you were started on Coumadin. Here is a brief list of foods with high vitamin K. contents:
strawberries, spinach, cows milk, lettuce, carrots, cabbage, broccoli, wheat germ.
tomatoes are considered low vitamin K foods, in that they contain one tenth of the vitamin K of the the above listed foods.
Hi, I read your post and couldn't agree more with the Dr. I'm surprised they didn't give you information on coumadin. I have a great 'coumadin' clinic. If I'm to high or to low - we discuss the changes in my diet or meds. Lots of things can effect the protime test. I just wanted to mention that I test myself at home once a week. I have a home monitor. Called Protime and I get my test strips from QAS - "quality assured service" out of Florida. I believe this drug is vital to my health inplanted with a (mechanical mitral valve) in 2004.. But I think if monitored closely - I've done very well on this drug and have had no problems. But you really need to have your INR monitored often. So much in everday life can change your INR readings. Consistency is the most important. As far as foods, exercise, or alcohol and of course any meds you might take - including over the counter meds such as aspirin. I think a good coumadin clinic is vital.
On june 18 of this year I also had a valve replacement. I was told to take coumadin also with no information on it except I had to have regular pt tests. Ive had about 4 so far and each time the DR. changes my doseage. Ive gone from 5 to 7and a half to 10 then back to 7.5 From every two weeks to now once a month. All with no explanation. Where can I find more information?
I have an artifial aortic valve (St. Judes) Is it true I can never come off coumdin unless I take some other anti-clotting medicine such as hepirin? Certain procedures such as epidural steroid injection for spinal stenosis require that I stop my coumadin.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.